ARVs and Possible Side Effects
If you are HIV-positive, going onto antiretroviral treatment and adhering (taking it every day as prescribed) is the best way for you to ensure you stay healthy. It’s never a good idea to wait until you get sick before taking ARVs.
Some people experience side effects from ARVs, but this should not prevent you from taking them because there is always something that a medical practitioner can do to help improve any side effects that you may experience. Some people have no side effects and others only experience them for a short while. Chatting to your doctor and trying different ARVs as suggested by your doctor is the best way to find the treatment that would be best for you. Here are some side effects that have been reported.
- Loss of appetite. If this lasts longer than a week or so you should discuss it with your doctor. There are appetite stimulants like Vitamin B Complex that your doctor may suggest.
- Lipodystrophy. This is probably something you do not need to worry about if you are on ARVs that are commonly prescribed these days. Some ARVs (mostly the older types that are not used as frequently anymore) can cause a gain or loss of fat in certain parts of the body. There are a few things your doctor can suggest that you do to help prevent that. But, most ARVs do not cause this problem nowadays.
- Diarrhoea. Some people do experience diarrhoea for the first couple of weeks of starting an ARV. This usually goes away quickly, but if it doesn’t, ensure that you drink plenty of water and chat with your doctor or clinician about a number of ways that you can do something about it.
- Fatigue. Your body may take a little while to adapt to the new ARVs in your system and that may cause you to feel very tired and drained. This will usually also improve after a few weeks.
- Higher cholesterol. Some people do test higher for cholesterol levels after they have been on ARV treatment. If you are on ARVs you should try to be more conscious of the food that you eat. Avoid sugary and fatty processed foods.
- Mood changes. Some people do experience a period of moodiness like anxiety or depression after they begin ARVs, but this also usually clears soon and can often also be due to other concerns you may have. Chat to your doctor and make sure that you have good support from your friends and family.
- Nausea and vomiting. At the beginning of ARV treatment, some guys report nausea and occasional vomiting. Make sure your doctor knows if this doesn’t improve so that another ARV can be recommended.
- Allergic reactions. Some guys develop a rash or other allergic reactions or sensitivities when they first start ARV treatment. If you develop a rash you should see your healthcare provider as soon as possible because in a very small percentage of cases this can lead to serious complications. In most cases, the rash will be gone after 3-4 days, but a healthcare provider needs to make sure all is in order.
- Insomnia. Some guys report that the first week of being on ARVs is often a difficult time to fall asleep, this should also get better with time.
- Immune reactions. If you start ARVs with a CD4 count of less than 200 there is a chance of the immune system acting in paradoxical ways. Patients may get more feverish, feel ill, have night sweats etc. Please consult your healthcare provider immediately if you experience any of these symptoms.
As we mentioned, you may not experience any symptoms at all, and even if you do it is better to be on ARVs if you are HIV-positive because they can help you keep a strong healthy body that can fight off infections and illnesses. Without ARVs, you can be vulnerable and be at risk of getting very sick.